Hail, Hamilton
- When
- September 18, 7:26 AM CST
- Where
- Hamilton County, 3 mi S of Marquette
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.957, -98.000
This was the last of five significant severe hail events this month, in terms of size and the number of reports. Each of these events contained at least one report of 2 inch hail or greater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This was the last of five significant severe hail events this month, in terms of size and the number of reports. Each of these events contained at least one report of 2 inch hail or greater. The uniqueness of this event was that it occurred during the morning hours on this Friday. Around 5 a.m. CST, scattered showers began to develop across much of south central Nebraska. Over the following couple hours, they increased in coverage and strengthened into thunderstorms. By 7:30 a.m. CST, several strong to severe storms were along and north of Interstate 80 from Lexington to Grand Island to Osceola. A couple of them became supercells. One supercell in particular produced most of the hail as it tracked from northern Adams County into southern Hamilton and York counties. Tennis ball to baseball size hail occurred near from near Hansen to Giltner to Trumbull. By 10 a.m. CST, it was all over. The storms hail had exited into eastern Nebraska.
South central Nebraska was in the cold sector. A cold front extended from the Great Lakes southwest across Kansas. High pressure was over the Northern Plains, while a low pressure center was making its way along the front over Kansas. In the upper-levels, a broad trough extended from the Northern Rockies into the Northern Plains. A fairly potent shortwave trough was embedded within this cyclonic flow, just west of the region, and extended from Montana into Wyoming. These storms formed in an area of mid-level warm air advection around 700 mb and frontogenesis between 850 mb and 700 mb. Meanwhile, under the frontal surface, cold air advection was occurring with surface temperatures in the 50s. MUCAPE was between 500 and 1000 J/kg, and deep layer shear was around 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 18, 4:54 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 554 AM CDT FRI SEP 18 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 400 AM CDT FRI SEP 18 2015 A COUPLE OF ISSUES FOR THE SHORT TERM WILL BE DETERMINING HIGH TEMPERATURES...CHANCES FOR PRECIPITATION...AND POTENTIAL FOR FOG LATE TONIGHT. ALSO...WE COULD THROW THE POTENTIAL OF SOME STORMS PRODUCING SOME SMALL HAIL THIS MORNING AS WELL. STRATUS IS ALREADY STARTING TO FORM THIS MORNING AS IF ON CUE...NORTH OF A COLD FRONT THAT IS WELL TO THE SOUTH OF OUR AREA. MOST SOLUTIONS POINT TOWARD A GOOD CHANCE OF A GOOD SOAK ON THE NEBRASKA SIDE...WITH LESSER CHANCES FOR OUR KANSAS COUNTIES. CONSIDERING THE UPTICK TREND FOR POPS...I HAVE INCREASED CHANCES OF SHOWERS/THUNDERSTORMS TODAY AS A SHORTWAVE TROUGH MOVES THROUGH AND ELEVATED INSTABILITY INCREASES. SREF SEVERE PARAMETERS INDICATE THAT WE COULD EVEN GET SOME STORMS TO PRODUCE AT LEAST SOME SMALL HAIL. ALTHOUGH THE NAM HINTS AT SOME VERY LIGHT QPF INTO THE EVENING...I WILL CONTINUE TO DISCOUNT THIS AS EVEN THE NAM IS TRENDING LESS. WE MAY WIND UP NEEDING SOME SPRINKLES ADDED IN THE EVENING. I REALLY THINK THE AXIS OF THE SHORTWAVE TROUGH WILL BE FAR ENOUGH EAST TO KEEP PRECIPITATION OUT THIS EVENING...HOWEVER. GOING RATHER COOL FOR HIGHS...AND BUMPED THEM DOWN A LITTLE MORE INTO THE LOWER 60S IN OUR NORTHEAST WHERE STRATUS SHOULD HOLD ON...TO NEAR 70 IN OUR SOUTHWEST...WHERE THEY STAND A BETTER CHANCE OF BREAKING OUT INTO A LITTLE SUN LATER IN THE DAY. FOR FOG POTENTIAL...THIS DEPENDS ON A FEW THINGS. THIS INCLUDES WHERE THE WESTERN EDGE OF STRATUS ENDS UP BEING TONIGHT...AS WELL AS THE DECREASE IN WIND SPEED...ESPECIALLY WEST...AS THE SURFACE HIGH SHOULD SETTLE IN JUST WEST OF THE CWA LATE TONIGHT. WITH THE POTENTIAL FOR STRATUS/FOG... I WOUND UP GENERALLY NOT GOING ANY COLDER THAN THE PREVIOUS FORECAST. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 400 AM CDT FRI SEP 18 2015 ALOFT: FAIRLY ZONAL CYCLONIC FLOW SAT-SUN WILL TRANSITION TO ANTICYCLONIC MON AND EVENTUALLY SW FLOW AS A SUBTROPICAL HIGH EXPANDS FROM MEX INTO THE CNTRL PLAINS. THE WESTERLIES WILL RETREAT BACK INTO SRN CANADA. A DEEP TROF WILL EVOLVE OVER THE NE PAC AND GULF OF AK. ELSEWHERE... LOW PRES WILL CUT-OFF SW OF CA TONIGHT. THIS LOW IS FCST TO OPEN UP TUE AND ACCELERATE INTO THE SW USA. THIS WILL NEED TO BE WATCHED FOR PASSAGE HERE WED- THU...BUT THERE IS MODEL DISAGREEMENT THIS FAR OUT. SURFACE: HIGH PRES WILL BE OVERHEAD AT DAYBREAK SAT. IT WILL DRIFT E OF THE REGION DURING THE DAY AND INTO THEN RESIDE FROM THE GREAT LAKES INTO NEW ENGLAND FOR THE UPCOMING WEEK. THIS ONCE AGAIN PROVIDES MULTIPLE DAYS OF RETURN FLOW. A PAC COOL FRONT WILL ADVANCE ACROSS THE NRN ROCKIES AND INTO THE NRN PLAINS SUN-MON. THE TAIL END OF THE FRONT SAGS INTO THE FCST AREA MON NIGHT INTO TUE AND DISSIPATES. SOME DAILY DETAILS... SAT: PROBABLY FOGGY/CLOUDY TO START. UNSEASONABLY COOL UNDER BROAD CYCLONIC FLOW ALOFT. GRADUAL IMPROVEMENT EXPECTED FROM THE EDGES OF THE FOG/STRATUS INWARD. HIGH TEMPS 10F COOLER THAN NORMAL. AREAS N OF HWY 6 WILL NOT REACH 70F. SAT NIGHT: INCREASING PATCHES OF MID-HIGH CLOUDS. POSSIBLY A FEW SPRINKLES AFTER MIDNIGHT? IT'S NOT IN THE FCST YET BUT NEEDS FURTHER CONSIDERATION. SUN: A WEAK SHORTWAVE TROF AND JET STREAK MOVE THRU. P-M/CLOUDY THRU MIDDAY THEN CLEARING. PROBABLY SOME PATCHES OF SPRINKLES FORENOON. NICE REBOUND IN TEMPS. ESSENTIALLY BACK TO NEAR NORMAL. WE DID HAVE A SLGT CHANCE OF SHWRS/TSTMS IN THE FCST...BUT THEY HAVE BEEN WITHDRAWN. FCST SOUNDINGS SHOW MORE OF A SIGNAL FOR MID-LVL GENERATED SPRINKLES. THE MODELS ARE NOTORIOUSLY OVERDONE ON QPF IN THESE SITUATIONS. THE GFS IS OUTPUTTING .11" FOR HSI WITH CLOUD BASES AT 12K FT! INTERESTINGLY...THE 21Z SREF SPAGHETTI PLOTS FOR .01" QPF HAVE NEXT TO NOTHING. THE 03Z CYCLE CAME IN AND BETTER SUPPORTS THE IDEA OF SPRINKLES. ALL THIS SAID...DID NOT PUT SPRINKLES IN THE FCST AS THIS IS DAY 3. WE HAVE TIME FOR FURTHER EVALUATION AND THIS IS VERY LOW IMPACT. MON: SHORTWAVE RIDGE PASSES. A NICE DAY. TEMPS EDGE A LITTLE ABOVE NORMAL. MON NIGHT-TUE: A COUPLE TSTMS POSSIBLE AS THE FRONT SAGS IN. THE FCST INITIALIZATION HAD LOW POPS TO COVER TSTM ACTIVITY MON NIGHT BUT NOT DURING THE DAYLIGHT HRS TUE. THIS SEEMS PRUDENT BECAUSE ACTIVITY COULD LINGER INTO THE MORNING. THE 00Z EC HAS A QPF BULLSEYE OVER ERN NEB AND THE 00Z GEFS PROBS FOR 0.05" QPF IN 12 HRS ARE 60-80%. WED-THU: BREEZY S WINDS WED. INCREASING CHANCE OF TSTMS...ESPECIALLY WED NIGHT INTO THU. DAYTIME HIGHS 3-5F ABOVE NORMAL. NIGHTTIME TEMPS PROBABLY 10F ABOVE NORMAL. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 551 AM CDT FRI SEP 18 2015 BIGGEST ISSUE WILL BE LOW-LEVEL WIND SHEAR AND STRATUS THIS MORNING...THEN POSSIBLY MVFR VIS LATE TONIGHT. WIND SHEAR SHOULD DECREASE WITHIN THE FIRST COUPLE OF HOURS AND IT LOOKS LIKE STRATUS MAY ACTUALLY REMAIN JUST IN THE VFR CATEGORY WITH LATEST MODEL INFORMATION...BUT COULD BE CUTTING IT CLOSE AT TIMES TO MVFR. MODELS ARE TRENDING A BIT LOWER VISIBILITY AS WE HAVE A GOOD CHANCE OF WET GROUND AND DECREASING WIND SPEED TONIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...HALBLAUB AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 523 AM CDT FRI SEP 18 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 523 AM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS REMAIN LIKELY TODAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS STATE LINE. THUNDERSTORM CHANCES WILL THEN GRADUALLY DEPART FROM WEST TO EAST DURING THE AFTERNOON. PRIMARILY BETWEEN SUNRISE AND 1 PM...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO AROUND NICKEL SIZE...ALONG WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA MONDAY NIGHT INTO TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
813 AM CDT FRI SEP 18 2015
NEZ062-075-181345-
HALL NE-ADAMS NE-
813 AM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALL AND NORTHERN
ADAMS COUNTIES UNTIL 845 AM CDT...
AT 813 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNIATA...OR 9 MILES WEST OF HASTINGS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DONIPHAN...JUNIATA...PROSSER AND HANSEN.
LAT...LON 4052 9862 4064 9872 4081 9838 4081 9828
4067 9828
TIME...MOT...LOC 1313Z 238DEG 38KT 4062 9856
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 817 AM CDT FRI SEP 18 2015 NEZ048-049-063-064-181345- MERRICK NE-YORK NE-POLK NE-HAMILTON NE- 817 AM CDT FRI SEP 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON...NORTHWESTERN YORK...SOUTHWESTERN POLK AND CENTRAL MERRICK COUNTIES UNTIL 845 AM CDT... AT 815 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILLIPS...OR 12 MILES EAST OF GRAND ISLAND...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POLK...BENEDICT...MARQUETTE AND HORDVILLE. LAT...LON 4102 9757 4082 9816 4096 9827 4126 9782 TIME...MOT...LOC 1315Z 238DEG 38KT 4093 9812 WESELY
The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 13:26 UTC.
21 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599551, 599552, 599554, 599556, 599557, 599559, 599560, 599562, 599563, 600448, 599564, 599565, 599566, 599568, 599569, 599572, 599573, 599574, 599575, 599576, 599577.